Minnesota, 2016Hail and Damaging Winds in Minnesota, September 7, 2016
September 7, 2016 · NWS FGF · 5 events in 3 counties and zones
Cloud cover helped to hold down afternoon temperatures on August 7th, so highs stayed mainly in the low to mid 70s with dew points around 60. However, there was a decent upper level disturbance that worked into the area as well.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cloud cover helped to hold down afternoon temperatures on August 7th, so highs stayed mainly in the low to mid 70s with dew points around 60. However, there was a decent upper level disturbance that worked into the area as well. Thunderstorms across western and central North Dakota spread east through the late morning and early afternoon, and formed several bowing segments as they did so. One bowing segment started in northwest Sargent County, ND, then tracked northeast into southern Cass County, ND, and northern Wilkin County, MN. This storm produced very strong winds, large hail, and brief heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 7, 2:01 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Sep 7, 2:01 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
301 PM CDT WED SEP 7 2016
.SHORT TERM...(This evening through Thursday)
Issued at 301 PM CDT Wed Sep 7 2016
Severe potential continues to be the main concern for this
afternoon and evening. Water vapor imagery indicates a robust
shortwave entering the central Dakotas. Forcing from this feature
will lead to an area of thunderstorms across much of the region
this afternoon and evening...quickly moving through the FA from
west to east. Main uncertainty is severe potential. Instability
will be limited...but with that said...forcing from the upper
wave will be strong...and combined with strong deep layer shear
will lead to a high shear/low CAPE event. Current CAM guidance
indicates bowing segments within the overall line of
thunderstorms...with strong winds probably the main threat. In
addition...0-3km shear vector will be west/southwest
30-40knts...favorable for some type of tornado potential. Main
message...expect a few severe storms this afternoon...especially
across southeast North Dakota into west central Minnesota (or
along and south of the surface low track).
On Thursday...Zonal upper level flow expected on Thursday with
the next shortwave approaching from the west/northwest brining
showers to the northern region by afternoon. Instability and
resultant impacts will be limited.
.LONG TERM...(Thursday night through Wednesday)
Issued at 301 PM CDT Wed Sep 7 2016
Thursday night starts off with an upper wave moving through the
region...possibly bringing some showers and thunderstorms with it.
With the limited instability and shear...severe storms are not
expected Thursday night. Rainfall amounts look rather limited as
well Thursday night.
On Friday...the NAM and ECMWF both have a trailing shortwave
possibly moving through the area as well. Will continue with 20s to
40s for this wave for now. Highs will be generally in the mid 60s to
low 70s with a fair amount of cloud cover.
Clouds decrease for Saturday and Sunday as upper wave moves east and
upper ridge moves through the area. Saturday should remain
cooler...but Sunday will climb to the mid to upper 70s across most
of the area under sunny skies and breezy southerly winds.
Another wave will move through the area on Monday...but this wave
could stay on the dry side. The GFS is dry...but the ECMWF attempts
to produce some precip with this one. Kept low chance of showers for
now. A cold front will push through as well...keeping Mon and Tue
generally in the 60s for highs.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 102 PM CDT Wed Sep 7 2016
Main hazard will be thunderstorms. A line of thunderstorms will
move through the region this afternoon/evening...and will likely
be fairly widespread affecting all TAF sites.
&&
.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&
SHORT TERM...TG
LONG TERM...Knutsvig
AVIATION...TG
Hazardous weather outlook, Sep 7, 4:23 AM CST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
523 AM CDT WED SEP 7 2016
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
523 AM CDT WED SEP 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY ACROSS
PORTIONS OF SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA.
STORMS WILL PUSH INTO EASTERN NORTH DAKOTA BY MID AFTERNOON, WITH
THE STRONGEST STORMS ON THE SOUTHERN END. DAMAGING WINDS WILL BE
THE MAIN THREAT, BUT HAIL AND EVEN TORNADOES ARE POSSIBLE. THE
STORMS WILL PUSH EASTWARD DURING THE EVENING, BRINGING THE SEVERE
THREAT INTO WEST CENTRAL MINNESOTA. STORMS WILL BEGIN TO WEAKEN
AFTER MIDNIGHT AND LIFT NORTHEASTWARD OUT OF THE AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY
AND A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ALONG AND SOUTH OF THE I-94
CORRIDOR.
In the hours before
Special weather statement, Sep 7, 1:40 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
240 PM CDT WED SEP 7 2016
NDZ038-039-049-052-072045-
BARNES-RANSOM-CASS-SARGENT-
240 PM CDT WED SEP 7 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT RANSOM...SOUTHEASTERN
BARNES...NORTHWESTERN SARGENT AND SOUTHWESTERN CASS COUNTIES...
AT 239 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR LITTLE YELLOWSTONE TO NEAR CRETE.
MOVEMENT WAS NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LISBON...ENDERLIN...GWINNER...MILNOR...SHELDON...
FORT RANSOM AND NOME.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4628 9801 4628 9802 4664 9804 4682 9746
4618 9743 4609 9801
TIME...MOT...LOC 1939Z 243DEG 31KT 4663 9803 4615 9800
GUSTLocal storm report, Sep 7, 2:21 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
321 PM CDT WED SEP 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 3 N STIRUM 46.25N 97.81W
09/07/2016 E1.75 INCH SARGENT ND PUBLIC
GOLF BALLS REPORTED BY POINT OF CONTACT AT EMMANUEL
CHURCH NEAR STIRUM ND
&&
PJSLocal storm report, Sep 7, 2:23 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
323 PM CDT WED SEP 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 4 N STIRUM 46.27N 97.81W
09/07/2016 E1.75 INCH SARGENT ND PUBLIC
HAIL SIZES RANGED FROM PING PONG TO GOLF BALL.
&&
MLUKESLocal storm report, Sep 7, 2:53 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
353 PM CDT WED SEP 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG 10 SSW LISBON 46.30N 97.76W
09/07/2016 RANSOM ND PUBLIC
REPORT OF A MACHINE SHED DESTROYED AND TRACTOR
TIPPED...ALSO LOTS OF HAIL UP TO HALF DOLLAR SIZE.
&&
JAMLocal storm report, Sep 7, 2:56 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
356 PM CDT WED SEP 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 4 N GWINNER 46.28N 97.66W
09/07/2016 SARGENT ND BROADCAST MEDIA
SNAPPED OFF POWER POLES AND POWER LINES DOWN ALONG
HIGHWAY 32.
&&
JAMLocal storm report, Sep 7, 3:10 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
410 PM CDT WED SEP 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 8 E MCLEOD 46.39N 97.13W
09/07/2016 E1.00 INCH RICHLAND ND PUBLIC
ALONG HWY 18
&&
MLUKESThunderstorm Wind, Wilkin
- When
- September 7, 3:25 PM CST
- Where
- Wilkin County, 3.53 mi NE of Mc Cauleyville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 46.480, -96.660
Several large tree branches and limbs were blown down in shelterbelts.
Hail, Otter Tail
- When
- September 7, 4:02 PM CST
- Where
- Otter Tail County, 0.47 mi W of Pelican Rapids
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 46.570, -96.090
Thunderstorm Wind, Hubbard
- When
- September 7, 5:10 PM CST
- Where
- Hubbard County, 1.17 mi SE of Nevis Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.970, -94.800
Large tree branches were blown down and one spruce tree was snapped along 8th Crow Wing Lake. Intense squalls produced very heavy rain throughout the evening.
Thunderstorm Wind, Wilkin
- When
- September 7, 6:30 PM CST
- Where
- Wilkin County, 0.84 mi SW of Rothsay
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 46.470, -96.290
Trees were blown down and a home was damaged.
Hail, Otter Tail
- When
- September 7, 7:10 PM CST
- Where
- Otter Tail County, 0.69 mi N of Battle Lake
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 46.290, -95.720
Pea to dime sized hail was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Minnesota, September 7, 2016$1.0 million · EF1 · 1 event
- Damaging Wind in Illinois, September 7, 2016$100,000 · 78 kt wind · 1 event
- Flash Flood and Flooding in Wisconsin, September 7 to 12, 2016$41,000 · 55 kt wind · 12 events
- Flash Flooding and Damaging Wind in Iowa, September 7 to 8, 2016$29,000 · 52 kt wind · 5 events
- Lightning Strike in Iowa, September 7, 2016$30,000 · 1 event
- Hail and Damaging Winds in North Dakota, September 7, 20162 in hail · 14 events
- Damaging Winds in Virginia, September 7, 201650 kt wind · 13 events
- Heavy Rain in Iowa, September 7 to 8, 201610 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 7 to 8, 201650 kt wind · 8 events
- Hail in South Dakota, September 7, 20162.5 in hail · 6 events
- Hail and Damaging Winds in Michigan, September 7, 2016$4,000 · 52 kt wind · 5 events
- Damaging Winds in Maryland, September 7, 201650 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648649, 648650, 649345, 648651, 648652.